Alert archive / Kansas / Flash Flood Warnings in 1998
Flash Flood Warning 1, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Jun 10, 1998, 9:10 PM CDT for Jackson County, Jefferson County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 10, 1998, 9:10 PM CDT (02:10 UTC)
- Expired
- Jun 11, 1998, 12:15 AM CDT
- In force
- 3 hr
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
Counties Jackson County, KS, Jefferson County, KS
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.2 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3869 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 732 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 196 m²/s²
- 0-3 km storm-relative helicity
- 235 m²/s²
- Significant tornado parameter
- 3.9
- Supercell composite
- 19.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KTOP 110211 FFWTOP KSC085-087-149-110510- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TOPEKA KS 910 PM CDT WED JUN 10 1998 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHERN JACKSON COUNTY IN NORTHEASTERN KANSAS JEFFERSON COUNTY IN NORTHEASTERN KANSAS SOUTHERN POTTAWATOMIE COUNTY IN NORTHEASTERN KANSAS * UNTIL 1215 AM CDT * AT 900 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL AND EXTENDING FROM OSKALOOSA WESTWARD ACROSS SOUTHERN JACKSON AND POTTAWATOMIE COUNTIES HAVE PRODUCED RADAR ESTIMATES OF 2 TO 3 INCHES SINCE 730 PM. ADDITIONAL THUNDERSTORMS THROUGH 930 PM WILL COMBINE WITH HEAVY RAIN EARLIER IN THE EVENING TO CREATE RAPID RISES AND FLOODING ON CREEKS AND STREAMS FROM THE WAMEGO AREA EAST THROUGH HOYT AND ALL OF JEFFERSON COUNTY. DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD! BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGER OF FLOODING. SW
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 10, 3:50 PM CDT, 5 hours 20 minutes earlier.
Area forecast discussion, Jun 10, 3:50 PM CDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 350 PM CDT WED JUN 10 1998 ...MAIN CONCERNS ARE PRECIPITATION CHANCES TONIGHT AND THURSDAY AND HIGH TEMPERATURES THURSDAY AND FRIDAY... OUTFLOW FROM MORNING THUNDERSTORMS HAVE KEPT WARM FRONT STALLED GENERALLY ALONG INTERSTATE 70 OVER CWA AT 20Z. ADAP SHOWING STRONG MOISTURE CONVERGENCE ALONG AND SOUTH OF BOUNDARY AND LITTLE OR NOW CAP ALSO AS OF 20Z. THUS SHORT TERM PROBLEM IS IF THIS WILL FIRE. FOR THE OVERNIGHT HOURS GOING MORE WITH NGM/AVN SOLUTION WHICH WOULD HAVE SHORT WAVE COMING OUT OF SOUTHWEST STATES PUSHING NORTHEAST INTO WESTERN KANSAS. Q-VECTOR SUPPORT INCREASING AFTER 06Z OVER CWA THEN DECREASING BY 18Z. ALL MODELS HANDLING SHORT WAVE ENERGY A LITTLE DIFFERENTLY BUT NGM/AVN CLOSE SO HAVE FOLLOWED THESE. KEPT LIKELY POPS OVERNIGHT AND 50 PERCENT FOR MAINLY THE MORNING HOURS ON THURSDAY. GIVEN GOING TEMPS AND EXPECTED CONVECTION-COOLED AIR WILL GO A CATEGORY BELOW GUID ON LOWS TONIGHT AND NEAR FWC GUIDANCE OF HIGHS THURSDAY. WITH FLOW GOING MORE SOUTHWESTERLY THURSDAY EXPECT SOME DRYING TREND AND WILL KEEP THURSDAY NIGHT INTO FRIDAY DRY. AGAIN FAVORING MORE A NGM SOLUTION AND LOWS IN THE MIDDLE 60S LOOK FINE FOR THURSDAY NIGHT WITH HIGHS IN THE MIDDLE TO UPPER 80S ON FRIDAY. ETA WOULD PUSH A FRONT INTO NORTHERN PORTIONS OF CWA AND LOWERS TEMPS. .TOP...NONE FRANTZ
In the hours before
Local storm report, Jun 10, 9:07 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KANSAS
907 PM CDT WED JUN 10 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0558 PM 5 SE MANHATTAN KS 1.25 INCH HAIL
06/10/98 RILEY
0605 PM MANHATTAN KS 2 INCH HAIL
06/10/98 RILEY
0622 PM 2 N ST GEORGE KS 1.5 INCH HAIL
06/10/98 POTTAWATOMIE
0631 PM WAMEGO KS 1.75 INCH HAIL
06/10/98 POTTAWATOMIE
0711 PM ROSSVILLE KS 70 MPH TSTM GUST
06/10/98 SHAWNEE TREES DOWNED AND DAMAGE TO
BANK BUILDING, POSSIBLE
OTHER BUILDINGS DAMAGED.
0735 PM 6 N TOPEKA KS 70 MPH TSTM GUST
06/10/98 SHAWNEE
0743 PM 10 N TOPEKA KS 60 MPH TSTM GUST
06/10/98 SHAWNEE
0751 PM 15 SW EMPORIA KS TORNADO
06/10/98 CHASE BRIEF TOUCHDOWN REPORTED
BY TURNPIKE AUTHORITY. NO
DAMAGE NOTED.
0815 PM 5 N ST MARYS KS 1.75 INCH HAIL
06/10/98 POTTAWATOMIE
0825 PM 10 S ESKRIDGE KS 60 MPH TSTM GUST
06/10/98 LYON WIND DAMAGE TO TREES...
WIND ESTIMATED AT 60+MPH
0835 PM EMPORIA KS WIND DAMAGE
06/10/98 LYON WIND DOWNED POWER LINES IN
THE CITY OF EMPORIA.
0843 PM BURLINGTON KS 68 MPH TSTM GUST
06/10/98 COFFEY WIND GUST REPORTED BY KSNP
FM RADIO JUST NORTH OF
BURLINGTON.Local storm report, Jun 10, 9:07 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KANSAS
907 PM CDT WED JUN 10 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0558 PM 5 SE MANHATTAN KS 1.25 INCH HAIL
06/10/98 RILEY
0605 PM MANHATTAN KS 2 INCH HAIL
06/10/98 RILEY
0622 PM 2 N ST GEORGE KS 1.5 INCH HAIL
06/10/98 POTTAWATOMIE
0631 PM WAMEGO KS 1.75 INCH HAIL
06/10/98 POTTAWATOMIE
0711 PM ROSSVILLE KS 70 MPH TSTM GUST
06/10/98 SHAWNEE TREES DOWNED AND DAMAGE TO
BANK BUILDING, POSSIBLE
OTHER BUILDINGS DAMAGED.
0735 PM 6 N TOPEKA KS 70 MPH TSTM GUST
06/10/98 SHAWNEE
0743 PM 10 N TOPEKA KS 60 MPH TSTM GUST
06/10/98 SHAWNEE
0751 PM 15 SW EMPORIA KS TORNADO
06/10/98 CHASE BRIEF TOUCHDOWN REPORTED
BY TURNPIKE AUTHORITY. NO
DAMAGE NOTED.
0815 PM 5 N ST MARYS KS 1.75 INCH HAIL
06/10/98 POTTAWATOMIE
0825 PM 10 S ESKRIDGE KS 60 MPH TSTM GUST
06/10/98 LYON WIND DAMAGE TO TREES...
WIND ESTIMATED AT 60+MPH
0835 PM EMPORIA KS WIND DAMAGE
06/10/98 LYON WIND DOWNED POWER LINES IN
THE CITY OF EMPORIA.
0843 PM BURLINGTON KS 68 MPH TSTM GUST
06/10/98 COFFEY WIND GUST REPORTED BY KSNP
FM RADIO JUST NORTH OF
BURLINGTON.The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 7:13 PM CDT | Tornado Warning | TOP | Jackson, Shawnee | 32 min |
| Jun 10, 7:34 PM CDT | Tornado Warning | TOP | Jackson, Jefferson, Shawnee | 31 min |
| Jun 10, 7:38 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris | 32 min |
| Jun 10, 7:57 PM CDT | Tornado Warning | TOP | Lyon | 33 min |
| Jun 10, 7:59 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Osage, Wabaunsee | 31 min |
| Jun 10, 8:09 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 36 min |
| Jun 10, 8:18 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie, Shawnee, Wabaunsee | 47 min |
| Jun 10, 8:36 PM CDT | Severe Thunderstorm Warning | TOP | Osage | 29 min |
| Jun 10, 8:48 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson | 27 min |
| Jun 10, 8:48 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Franklin | 27 min |
| Jun 10, 9:10 PM CDT | Flash Flood Warning | TOP | Pottawatomie | 3 hr |
Nearby
Flash Flood Warnings in Kansas, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.